Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

What causes acidic sensation while swallowing when having GERD?

Jun 2015
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
Good morning! I take Dexilant for GERD. I have had it for about 10 yrs now. I had an endoscopy in Oct 2011 and found my GERD is in remission. Generally, I am very conscious of any sensation in the mid chest area. Last week had been extremely stressful at work. I felt tightness, burn, and pain in the mid chest/sternum area. The more I stressed over it the worse it got. I have had thyroid cancer in 2011 and I am scared of getting esophageal cancer. The more I stress about it the more sensation I feel in the mid chest area. I have had no problem with food. I have noticed a dull ache/sensation while around the mid chest area when swallowing banana. Also, if I eat XXXXXXX I feel the acidic sensation in the same area while swallowing. I would appreciate your input. Thank you! XXXX
Posted Wed, 1 Jan 2014 in Digestion and Bowels
Answered by Dr. Polash Sannigrahi 1 hour later
Brief Answer: Exacerbation of GERD. Detailed Answer: Hello XXXX, Thanks for your query. The symptoms as mentioned in your post can be attributed to exacerbation of GERD. In GERD, there is reflux of acid from stomach to esophagus due to relaxation of the sphincter at the lower part of esophagus. Given the history of stress at workplace last week, it has caused an excessive secretion of acid in the stomach leading to exacerbation of symptoms. The sensation of dull ache/ burning while swallowing is due to erosion/ inflammation of the mucosal lining of Esophagus by acid reflux. A fresh Endoscopy of the Upper Gastrointestinal tract will be helpful in detecting the site of lesion which needs to be subsequently managed. Symptomatic relief can be obtained with intake of Proton pump inhibitors like Dexilant (pharmacologically dexlansoprazole) which helps in management of this condition by preventing acid formation in stomach. Antacid gel can also be taken after meals for the same. It is also needed that you take certain precautions regarding your diet & lifestyle, such as: 1. Take soft, plain, non-spicy foods 2. Drink lots of water to maintain adequate hydration 3. Avoid smoking & consuming irritating substances such as acidic & rich foods, caffeine, nicotine, and alcohol. 4. Have your meals regularly and at appropriate time of the day. Do not skip breakfast. 5. Keep away stress, think positive. 6. Exercise regularly & practice meditation. 7. Avoid medicines like Ibuprofen, Diclofenac, etc for pain relief. They may further aggravate the condition. 8. Avoid staying awake late at nights. Get sufficient sleep. There is no need to worry, you will be fine. Please let me know if I can clarify further. Wishing a good health. Take care.
Above answer was peer-reviewed by
Follow-up: What causes acidic sensation while swallowing when having GERD? 28 minutes later
Hello Doctor Sannigrahi: Thank you for your prompt reply. I have a couple of followups. After hearing my scenario last Wednesday (what I described to you above), my family doctor ordered an upper GI fluroscopy. I am hesitant to do this because it involves X Rays. I would rather get an endoscopy done and I have requested a referral to the gastro specialist. My family doc has also prescribed 300 mg Ranitidine at night in addition to the 60mg Dexilant that I take everyday. I only took the Ranitidine one time, but I am thinking of resuming it from today until I am done with this week which is again very stressful at work. I mentioned that I have had some dull ache in the mid chest area specifically while swallowing bananas and with XXXXXXX that are tart. What does this imply? As you mentioned that my GERD has gotten worse. Can this be reversed so that I can eat these foods without the ache? I am working around certain parameters here. I am scheduled for a trip to Singapore and India from Dec 24-Jan 8. Can the endoscopy wait until I get back? I can eat pretty much anything except for the two items mentioned. Then, after my workload subsides next week, I believe I will be doing much better. Thank you in advance for so many follow ups. XXXX
Answered by Dr. Polash Sannigrahi 23 hours later
Brief Answer: Antacids+diet & lifestyle measures Detailed Answer: Hello XXXX, Thanks for your follow up query. 1. If you are not willing for a fluoroscopy, then go for an endoscopy & further review by a Gastroenterologist as planned. The main idea is to detect the site of lesion & take necessary step for its management. 2. Both Ranitidine & Dexilant prevent excess acid formation in stomach by acting through different mechanism. Kindly take them regularly as advised by your treating Doctor to prevent any complication. 3. As I have mentioned in my previous answer, sensation of dull ache/ burning while swallowing is due to erosion/ inflammation of the mucosal lining of Esophagus by acid reflux. If the damage is minimal, then it will heal on its own as the production of excess acid is controlled by the prescribed medications. 4. I can understand that you have a busy & stressful schedule ahead. During this time, maintain proper hydration & nutrition status, take the medicines regularly & follow the dietary advice. Your symptoms will be relieved with this. If it still persists, an endoscopy will be needed. Wishing you a Good Health. Take care.
Above answer was peer-reviewed by
Follow-up: What causes acidic sensation while swallowing when having GERD? 4 hours later
Thank you Dr. Sannigrahi!
Answered by Dr. Polash Sannigrahi 2 days later
Brief Answer: Thanks for your appreciation Detailed Answer: Hello XXXX, Thanks for your appreciation. Wishing you a Healthy Life. Regards, Dr. Polash Sannigrahi
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor